Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 28, 2018, 3:03 PM CDT for 5 counties in Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2018, 3:03 PM CDT (20:03 UTC)
- Expired
- Jun 28, 2018, 3:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Franklin County, AL, Lawrence County, AL, Limestone County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:46 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1996 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
988
WUUS54 KHUN 282003
SVRHUN
ALC033-059-079-083-103-282045-
/O.NEW.KHUN.SV.W.0101.180628T2003Z-180628T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
303 PM CDT THU JUN 28 2018
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Southern Limestone County in north central Alabama...
Southeastern Colbert County in northwestern Alabama...
Eastern Franklin County in northwestern Alabama...
Morgan County in north central Alabama...
Lawrence County in northwestern Alabama...
* Until 345 PM CDT.
* At 303 PM CDT, a severe thunderstorm was located near Moulton,
moving south at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Decatur, Hartselle, Muscle Shoals, Sheffield, Tuscumbia, Moulton,
Priceville, Trinity, Falkville and Town Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3478 8770 3472 8684 3463 8678 3455 8679
3456 8674 3431 8658 3432 8759 3476 8772
TIME...MOT...LOC 2003Z 350DEG 43KT 3456 8732
HAIL...1.00IN
WIND...60MPH
$$
LN2 follow-up statements
010
WWUS54 KHUN 282025
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
325 PM CDT THU JUN 28 2018
ALC033-059-079-083-103-282045-
/O.CON.KHUN.SV.W.0101.000000T0000Z-180628T2045Z/
Limestone AL-Colbert AL-Franklin AL-Morgan AL-Lawrence AL-
325 PM CDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN LIMESTONE...SOUTHEASTERN COLBERT...EASTERN FRANKLIN...
MORGAN AND LAWRENCE COUNTIES...
At 324 PM CDT, an area of severe thunderstorms in eastern Colbert
and Franklin Counties and Lawrence and Morgan counties is continuing
to move south southeast around 40 to 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Decatur, Hartselle, Muscle Shoals, Sheffield, Tuscumbia, Moulton,
Priceville, Trinity, Falkville and Town Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3478 8770 3472 8684 3463 8678 3455 8679
3456 8674 3431 8658 3432 8759 3476 8772
TIME...MOT...LOC 2024Z 350DEG 43KT 3431 8727
HAIL...1.00IN
WIND...60MPH
$$
LN123
WWUS54 KHUN 282042
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
342 PM CDT THU JUN 28 2018
ALC033-059-079-083-103-282052-
/O.EXP.KHUN.SV.W.0101.000000T0000Z-180628T2045Z/
Limestone AL-Colbert AL-Franklin AL-Morgan AL-Lawrence AL-
342 PM CDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LIMESTONE...
SOUTHEASTERN COLBERT...EASTERN FRANKLIN...MORGAN AND LAWRENCE
COUNTIES WILL EXPIRE AT 345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northwestern Alabama.
LAT...LON 3478 8770 3472 8684 3463 8678 3455 8679
3456 8674 3431 8658 3432 8759 3476 8772
TIME...MOT...LOC 2042Z 350DEG 43KT 3410 8723
$$
LNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:13 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 28, 1:13 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
113 PM CDT Thu Jun 28 2018
.NEAR TERM...(Tonight)
Issued at 113 PM CDT Thu Jun 28 2018
The current MCSs over middle TN and north AL will likely have shifted
into central AL and GA by 00Z, although trailing convection and stratiform
precip may continue into this evening as well. Will adjust PoP last
minute to account for this. Further redevelopment later tonight is
unlikely at this time.
.SHORT TERM...(Friday through Saturday)
Issued at 113 PM CDT Thu Jun 28 2018
The upper ridge will be building over the central and lower OH valley
Friday and shifting into the OH/PA area Saturday. Meanwhile, an upper
low will be developing, perhaps enhanced by the current MCS/MCV
moving southeast through our region now. This will produce widespread
convection, mainly to our south and southeast. Will maintain at least
low PoP, mainly during the daytime hours, but confidence is rather
low.
Our main impact weather will be excessive heat, mainly for our
northwest AL counties (the Shoals). After coordination with OHX, will
extend the current Heat Adisory through Saturday afternoon. Heat
index values of around 105 degrees is expected in these areas.
Overnight lows will be in the lower 70s this evening due to the rain,
but then will likely only dip into the middle 70s Friday night. Some
urban area will remain the 80s much of the night, with very high dew
points persisting during this period.
.LONG TERM...(Sunday through Wednesday)
Issued at 502 AM CDT Thu Jun 28 2018
The extended portion of the forecast will begin with the forecast
area located within a region of weak steering currents between a
strong 500-mb high over the northern mid-Atlantic region, a weaker
ridge over the southern Plains, and an inverted mid-level trough in
the vicinity of the northeastern Gulf coast. Although global
deterministic and ensemble model guidance exhibits temporal
variability normal for this time range and season, a consensus of
the solutions suggests that the inverted trough axis will retrograde
across the region on Monday-Tuesday, around the base of a
strengthening high over the eastern Plains.
Large scale ascent related directly to the existence of the trough
will be rather weak, but the relative minimal in subsidence should
support scattered-locally numerous showers and thunderstorms in the
very moist airmass (PWAT values in the 1.8-1.9 inch range) that will
be in place over the TN Valley. This activity will be strongly tied
to the diurnal warming cycle, with highest POPs during the daylight
hours and only a slight chance of lingering convection during the
00-03Z periods. With forecast soundings depicting weak lower-middle
tropospheric wind fields and seasonably high values of CAPE, the main
threats with any storms will be brief gusty winds, lightning and
locally heavy rainfall.
During the period from Tuesday-Wednesday, the inverted trough will
advance further westward and away from the region and we will
experience an increasing influence from a ridge extending from the
mid-MS Valley into the western North Atlantic. The coverage of
diurnal showers and thunderstorms will be reduced this period, and
mainly confined to far western portions of the CWFA. With the ridge
displaced to our north and stronger deep-layer easterly flow over the
TN Valley, highs will remain in the u80s-l90s, with lows in the
u60s-l70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1127 AM CDT Thu Jun 28 2018
Band of very strong to severe thunderstorms will impact both KHSV
(18-19Z) and KMSL (19-20Z). Wind gusts may exceed 50kt, but have
conservative estimates of 40-45kt in the TAFs at this time. Vsby
could easily drop to 3/4sm or less in +RA with these thunderstorms.
After this area of thunderstorms passes, VFR weather should develop.
There will remain a chance of redevelopment of thunderstorms early
this evening, but the probability remains too low to include at this
time.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 7 PM CDT this evening for ALZ005>010-016.
Heat Advisory until 7 PM CDT Saturday for ALZ001>004.
TN...Flash Flood Watch until 7 PM CDT this evening for TNZ076-096-097.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...70/DD
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Jun 28, 8:44 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 844 AM CDT Thu Jun 28 2018 ALZ001>010-016-TNZ076-096-097-290445- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 844 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Thunderstorm coverage and intensity will increase this afternoon as a complex of storms pushes southward from middle Tennessee. Damaging wind gusts will be the highest threat. Storms will end from northwest to southeast this evening. Prior to the onset of precipitation, locations in northwest Alabama may see heat index values briefly reach the 105 to 107 degree range. A Heat Advisory has now been issued for Lauderdale, Colbert, Franklin and Lawrence counties through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms will be possible each day, with perhaps a slightly higher coverage on Sunday and Monday as a weak upper level disturbance moves westward across the outlook area. Dangerous heat index values in the 105 to 110 degree range will be possible across much of northwest and north central Alabama tomorrow, with these values confined to only portions of northwest Alabama on Saturday and Sunday. .SPOTTER CALL TO ACTION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time. However...timely reports of strong winds and hail will be greatly appreciated.
In the hours before
Local storm report, Jun 28, 1:20 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
120 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG 2 NNE SCOTTSBORO 34.67N 86.03W
06/28/2018 JACKSON AL EMERGENCY MNGR
TREES DOWN REPORTED AT COLLEGE ST,
SCOTTSBORO,AL.
&&Local storm report, Jun 28, 1:44 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
144 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST ELKMONT 34.93N 86.97W
06/28/2018 E65 MPH LIMESTONE AL PUBLIC
65 MPH WING GUSTS AND PEA SIZED HAIL
REPORTED AT ELKMONT, AL.
&&Local storm report, Jun 28, 1:45 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG 3 SE ELKMONT 34.91N 86.94W
06/28/2018 LIMESTONE AL EMERGENCY MNGR
TREES DOWN REPORTED AT NEW GARDEN RD
ELKMONT,AL.
&&Local storm report, Jun 28, 1:46 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST ELKMONT 34.93N 86.97W
06/28/2018 E65 MPH LIMESTONE AL PUBLIC
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
ELKMONT. 65 MPH WIND GUSTS AND PEA SIZED
HAIL REPORTED AT ELKMONT, AL.
&&Local storm report, Jun 28, 2:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST ELKMONT 34.93N 86.97W
06/28/2018 M62 MPH LIMESTONE AL TRAINED SPOTTER
1 MILE N OF ELKMONT. 62 MPH WIND. 6 INCH
TREE TOPS/LIMBS ARE SNAPPED.
&&Local storm report, Jun 28, 2:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM LIGHTNING 2 N OWENS CROSSROADS 34.61N 86.46W
06/28/2018 MADISON AL EMERGENCY MNGR
*** 1 INJ ***
70 YEAR OLD FEMALE STRUCK BY LIGHTNING AND
TRANSPORTED TO HOSPITAL. REPORTED AT HAMPTON
COVE, AL.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:43 AM CDT | Heat Advisory | HUN | Colbert, Franklin, Lauderdale, Lawrence | 10 hr |
| Jun 28, 11:33 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 57 min |
| Jun 28, 11:47 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 58 min |
| Jun 28, 12:19 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 56 min |
| Jun 28, 12:25 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 50 min |
| Jun 28, 12:35 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison, Marshall, Morgan | 40 min |
| Jun 28, 12:40 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 35 min |
| Jun 28, 12:51 PM CDT | Flash Flood Watch | HUN | Cullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more | 4 hr |
| Jun 28, 1:05 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Limestone, Madison | 55 min |
| Jun 28, 1:05 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall, Morgan | 55 min |
| Jun 28, 1:13 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 62 min |
| Jun 28, 1:22 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 38 min |
| Jun 28, 1:31 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone, Madison | 29 min |
| Jun 28, 1:51 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Lauderdale, Lawrence, Limestone, Madison, Morgan | 34 min |
| Jun 28, 2:12 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Madison, Marshall, Morgan | 33 min |
| Jun 28, 2:24 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone, Madison, Morgan | 51 min |
| Jun 28, 2:42 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 23 min |
| Jun 28, 2:44 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 31 min |
| Jun 28, 3:42 PM CDT | Special Weather Statement | HUN | Morgan | 48 min |
| Jun 28, 4:34 PM CDT | Special Weather Statement | HUN | Cullman | 41 min |
| Jun 28, 4:37 PM CDT | Special Weather Statement | HUN | Lawrence | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.